zbMATH — the first resource for mathematics

Curvature and distance function from a manifold. (English) Zbl 0941.53009
The paper is concerned with the relations between the differential invariants of a smooth manifold embedded in a Euclidean space \(\mathbb{R}^N\) and the square of the distance function from the manifold. In particular, we are interested in curvature invariants like the mean curvature vector and the second fundamental form. We find that these invariants can be computed in a very simple way using third order derivatives of the squared distance function. Moreover, we study a general class of functionals depending on the derivatives up to a given order \(\gamma\) of the squared distance function and we find an algorithm for the computation of the Euler equation. Our class of functionals includes as particular cases the well-known area functional \((\gamma=2)\), the integral of the square of the quadratic norm of the second fundamental form \((\gamma=3)\) and the Willmore functional.

53A07 Higher-dimensional and -codimensional surfaces in Euclidean and related \(n\)-spaces
53A55 Differential invariants (local theory), geometric objects
Full Text: DOI
[1] Ambrosio, L. and Soner, H.M. Level set approach to mean curvature flow in any codimension,J. Diff. Geom.,43, 693–737, (1996). · Zbl 0868.35046
[2] Brakke, K.A.The Motion of a Surface by its Mean Curvature, Princeton University Press, Princeton, NJ, 1978. · Zbl 0386.53047
[3] Do Carmo, M.P.Riemannian Geometry, Birkhäuser, Boston, 1992.
[4] Chen, B.Y.Total Mean Curvature and Submanifold of Finite Type, World Scientific Publishing, Singapore, 1984. · Zbl 0537.53049
[5] Chen, Y.G., Giga, Y., and Goto, S. Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations,J. Diff. Geom.,33, 749–786, (1991). · Zbl 0696.35087
[6] Delfour, M. and Zolésio, J.-P. Shape analysis via oriented distance functions,J. Func. Anal,123, 129–201, (1994). · Zbl 0814.49032 · doi:10.1006/jfan.1994.1086
[7] Delfour, M. and Zolésio, J.-P.Shape analysis via distance functions: Local Theory, in ”Boundaries, Interfaces, and Transitions,”CRM Proc. Lecture Notes,13, AMS, Providence, RI, 91–123, (1998). · Zbl 0955.49023
[8] Evans, L.C., Soner, H.M., and Souganidis, P.E. Phase transitions and generalized motion by mean curvature,Comm. Pure Appl. Math.,45, 1097–1123, (1992). · Zbl 0801.35045 · doi:10.1002/cpa.3160450903
[9] Evans, L.C. and Spruck, J. Motion of level sets by mean curvature,J. Diff. Geom.,33, 635–681, (1991). · Zbl 0726.53029
[10] Evans, L.C. and Spruck, J. Motion of level sets by mean curvature II,Trans. Am. Math. Soc.,330, 321–332, (1992). · Zbl 0776.53005 · doi:10.1090/S0002-9947-1992-1068927-8
[11] Federer, H. Curvature measures,Trans. Am. Math. Soc.,93, 418–491, (1959). · Zbl 0089.38402 · doi:10.1090/S0002-9947-1959-0110078-1
[12] Federer, H.Geometric Measure Theory, Springer-Verlag, New York, 1969. · Zbl 0176.00801
[13] Foote, R.L. Regularity of the distance function,Proc. Am. Math. Soc.,92, 153–155, (1984). · Zbl 0528.53005
[14] Fu, J.H.G. Tubular neighborhoods in euclidean spaces,Duke Math. J.,52, 1025–1046, (1985). · Zbl 0592.52002 · doi:10.1215/S0012-7094-85-05254-8
[15] Gilbarg, D. and Trudinger, N.S.Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 1983. · Zbl 0562.35001
[16] De Giorgi, E.Barriers, boundaries and motion of manifolds, Seminari Scuola Normale Superiore, Pisa, 1995.
[17] De Giorgi, E. Congetture riguardanti alcuni problemi di evoluzione, A Paper in Honor of J. Nash,Duke Math. J.,81(2), 255–268, (1996). In Italian. · Zbl 0874.35027 · doi:10.1215/S0012-7094-96-08114-4
[18] De Giorgi, E.Congetture riguardanti alcuni problemi di evoluzione, A Paper in Honor of J. Nash, CV-GMT Preprint Server Scuola Normale Superiore, http://cvgmt.sns.it, (1996).
[19] Huisken, G. Flow by mean curvature of convex surfaces into spheres,J. Diff. Geom.,20, 237–266, (1984). · Zbl 0556.53001
[20] Hutchinson, J.E. Second fundamental form for varifolds and the existence of surfaces minimizing curvature,Indiana Univ. Math. J.,35, 45–71, (1986). · Zbl 0561.53008 · doi:10.1512/iumj.1986.35.35003
[21] Ilmanen, T. Elliptic regularization and partial regularity for motion by mean curvature,Mem. Am. Math. Soc.,108(520), AMS, (1994). · Zbl 0798.35066
[22] Krantz, S.G. and Parks, H.R. Distance toC k hypersurfaces,J. Diff. Eq.,40, 116–120, (1981). · Zbl 0431.57009 · doi:10.1016/0022-0396(81)90013-9
[23] Langer, J. On a variational problem involving curvatures of immersed surfaces,Institut für Angewandte Mathematik, preprint, (1980).
[24] Mantegazza, C. Curvature varifolds with boundary,J. Diff. Geom.,43, 807–843, (1996). · Zbl 0865.49030
[25] Osher, S. and Sethian, J. Fronts propagating with curvature dependent speed,J. Comp. Phys.,79, 12–49, (1988). · Zbl 0659.65132 · doi:10.1016/0021-9991(88)90002-2
[26] Reilly, R.C. Variational properties of functions of the mean curvature for hypersurfaces in space forms,J. Diff. Geom.,8, 465–477, (1973). · Zbl 0277.53030
[27] Rund, H. Invariant Theory of Variational Problems on Subspaces of a Riemannian Manifold,5,Hamburger Math. Einzelschriften, 1971. · Zbl 0224.49002
[28] Simon, L.Lectures on Geometric Measure Theory, Proc. Center for Mathematical Analysis,3, Australian National University, Canberra, 1983. · Zbl 0546.49019
[29] Simon, L. Existence of surfaces minimizing the Willmore functional,Comm. Anal. Geom.,2, 281–326, (1993). · Zbl 0848.58012
[30] Soner, H.M. Motion of a set by the curvature of its boundary,J. Diff. Eq.,101(2), 313–372, (1993). · Zbl 0769.35070 · doi:10.1006/jdeq.1993.1015
[31] Voss, K. Variation of curvature integrals,Results in Math.,20, 789–796, (1991). · Zbl 0753.53004 · doi:10.1007/BF03323211
[32] Weiner, J.L. On a problem of Chen, Willmore, et al., Eds.,Indiana Univ. Math. J.,27(1), 19–35, (1978). · Zbl 0368.53043 · doi:10.1512/iumj.1978.27.27003
[33] Wen, Y. Curve straightening flow deforms closed plane curves with nonzero rotation number to circles,J. Diff. Eq.,120, 89–107, (1995). · Zbl 0913.53003 · doi:10.1006/jdeq.1995.1106
[34] Willmore, T.J.An Introduction to Riemannian Geometry, Clarendon Press, Oxford, 1993. · Zbl 0797.53002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.